The generics seem to be fine.
You are correct that Accutane has been on the market for over 20 years. The current discussion about FDA approval has much to do with politics (including anti-abortion politics) and little to do with science and clinical experience. Please discuss this with your doctor, but I don't think you will conclude that you are taking an unacceptable chance.
I will say that if your son's acne recurred within 8 months, it may very well be that he will not get long-term clearing out of this course either.
I Took acutane for about 8 months back in 97/98 and had the following problems.
1.My night vision got realy bad. I was a delivery driver and noticed that I was having problems reading street signs once it got Dark.
2.It took a few months to kick in but depression was bad, so bad that I had some very DARK days.
3.I got the extra dry skin and chaped lips that came with the drug.
When I went back for my second blood test I told the Doc about my site,my depression and the dry skin. He informed me that yes the dry skin was a part of it and that only a very small percentage suffered from night vision loss. He told me if I felt the dose was to much I could cut back. I did with no effect.
He had no answer about the depression and if I remember right he said there was no connection between the two.
Now its 2004 and Acutane is noted and any doc you ask will tell you that Acutane will cause depression. Mild to extream pending on the person.
I have no idea but wonder if Acutane caused me to have Adult ADD.
If your going to take Acutane be warned. I feel that it realy changed my life to a negative point. And I still have spots all over my face.
Just my input
If there is ever a law suit against the makers of Acutane I will take part. If they tested it for 20 years then they didnt test side effects very well.
Thanks and sorry for typos
But this a great fourm and thanks for all the Info Dr.Rockoff
Any drug that basically guarantees harm and ask you to sign pregnancy waiver (that you won't become or remain) has to be risky. Thallidimide(excuse spelling) was pulled off the market as it was great for nausea but sometimes caused missing limbs in newborns.
Just a point. In my experience, for acne treatment, I hear it is great, I've just always been a little leery of it.
I am about to begin a course of Acutane. I have read the side effects and am comfortable taking the medication. However, I have a cruise planned soon and am concerned about the sun exposure I will have while taking the medication. Is there a certain sunscreen I should use? How serious of a side effect is this and does it effect people differently?